MAUDE Adverse Event Report: ETHICON INC. STRATAFIX; SUTURE, SURGICAL, ABSORBABLE, POLYDIOXANONE

ETHICON INC. STRATAFIX; SUTURE, SURGICAL, ABSORBABLE, POLYDIOXANONE
Catalog Number SXPP2B412
Medical Device Problem Code Failure to Degrade (4084)
Health Effect - Clinical Code Pocket Erosion (2013)
Date of Event 09/24/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Product complaint # (b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803, part 4 subpart b.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.D4: udi: as the lot number for the device involved in the event was not provided, the full udi is currently not available.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.Additional information was requested, and the following was obtained: date and name of index surgical procedure? tha product code(s) used? sxpp2b436 ¿ capsule sxpp2b412 -- subcutaneous sxmp2b411¿deep dermal sxmp2b409 ¿ superficial dermis lot number(s) used? n/a.For the original intended closure, how were all layers closed? suture initiated in middle of incision and closed going in opposite directions what was the tissue condition (normal, thin, calcified, fragile, diseased)? healthy tissue did the operating surgeon observe any suture deficiency or anomaly before, during, after the suture placement or during any re-operation? no.If applicable, please describe any medical or surgical intervention required for this suture event including dates and results.None are there any additional complaint pictures available of the device extrusions or reactions? -- negative.What is the surgeon¿s experience with this stratafix sutures? been using a 4 layer stratafix closure for the past 5 years on every knee and hip.For stratafix bi-directional: were two loose passes with each arm of the device performed at the initiation of suture use during the index procedure? yes was at least one reverse stitch performed prior to closure? yes i am sending in some pictures.
 
Event or Problem Description
It was reported that a patient underwent an anterior total hip replacement on an unknown date and a barbed suture was used.Post-op, the suture was not absorbing and migrated from the incision.The patient was able to extract the whole suture from the inner part of her thigh 4-5 weeks post operation.It was reported that (b)(6) 2025, was when the suture was migrating and the patient reported it to the physician.There was no medical or surgical intervention required.Additional information was requested.
 
Additional Manufacturer Narrative
Product complaint #(b)(4).Date sent to the fda: 4/21/2026.This report is being submitted pursuant to the provisions of 21 cfr, part 803, part 4 subpart b.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.A photo has been received; however it has not yet been evaluated.Any further information derived from the evaluation will be submitted in a supplemental 3500a form.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803, part 4 subpart b.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Additional information received: recently, the surgeon has been having issues with patients complaining at 6 weeks to 3 months post-op that they could feel something under their skin and described it like a rope or a fishing wire.Also complaints of post-op suture extrusion.There was no infection.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803, part 4 subpart b.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Additional information was provided: after the first set of product complaints towards the end of january, i went in and observed a day of cases.They were in the habit of double backing the suture and using up much of the stitch.I consulted with several folks and then suggested to the pa that not only is doubling back not necessary but was way too much material.She agreed, and in early february forward, was running the stitch per ifu.I didn¿t hear from them for a couple of months until the last few weeks, where the problem happened again.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Date sent to the fda: 4/24/2026.This report is being submitted pursuant to the provisions of 21 cfr, part 803, part 4 subpart b.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.H6 component code: g07002 no device problem found.H6 component code: c22 - photo analysis.Additional information: h6.H3 investigational summary: this is an analysis for a photo submitted to ethicon for evaluation.During the visual analysis, the following was observed: the photos show several scars of users.Additional information received from mso (medical safety officer) team via email on 04/10/2026: photos labeled jan 30 pc in 1st, 2nd and 5th appear from same patient and show a clear suture segment protruding from the skin.No bleeding or discharge noted from the break of the skin.Photo labeled mar 30 pc appears from a different patient but also shows a whiteish segment of suture protrusion from the skin.Photos labelled as jan 30 rash and rash (2) likely came from same patient and show a longitudinal wound, post knee surgery.The wound is dry, remains well co-aptated in healing stage.The skin immediately surrounding the incision site shows scattered erythema, most probably representing contact dermatitis.As the device was not returned, an analysis investigation could not be performed.Based on the photo review, the event reported is confirmed, however no conclusion or root cause could be determined.Hands on device analysis may provide the additional evidence necessary to confirm the root cause of the reported event.Because the device was not returned our evaluation is limited.As part of ethicon quality process all devices are manufactured, inspected, and released to approved specifications.Additional complaint information monitoring for potential safety signals will be conducted through complaint trending as part of post market surveillance.

Brand Name
STRATAFIX
Common Device Name
SUTURE, SURGICAL, ABSORBABLE, POLYDIOXANONE
Manufacturer (Section D)
ETHICON INC.
1000 route 202
raritan NJ 08869
Manufacturer (Section G)
ETHICON INC.-SAN LORENZO PR
road 183, km 8.3
san lorenzo PR 00754
Manufacturer Contact
orla o'mahony
1000 route 202
raritan, NJ 08869
3035526892
MDR Report Key24897187
Report Number2210968-2026-04055
Device Sequence Number8677472
Product Code NEW
UDI-Device Identifier10705031464520
UDI-Public10705031464520
Combination Product (Y/N)Y
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K192144
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 05/11/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberSXPP2B412
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/08/2026
Supplement Date Received by Manufacturer04/10/2026
04/24/2026
04/20/2026
05/08/2026
Initial Report FDA Received Date04/16/2026
Supplement Report FDA Received Date04/21/2026
04/24/2026
04/30/2026
05/11/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown